Ohio, 2011Damaging Wind in Ohio, March 21, 2011
March 21, 2011 · NWS PBZ · 1 event in 1 county or zone
On Monday, March 21st warm frontal showers and thunderstorms moved through during the early morning hours. A cold front moved across the region later in the afternoon bringing another round of showers and isolated thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Monday, March 21st warm frontal showers and thunderstorms moved through during the early morning hours. A cold front moved across the region later in the afternoon bringing another round of showers and isolated thunderstorms. During the afternoon, the better threat for severe storms was located south of I-70 with the best instability over central West Virginia and southeastern Ohio. With instability limited, and a capping inversion in place, most storms did not reach severe criteria.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 20, 9:58 PM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Mar 20, 9:58 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 PM EDT SUN MAR 20 2011
.SYNOPSIS...
AS A LOW MOVES EAST ACROSS THE GREAT LAKES...A WARM FRONT WILL LIFT
NORTHEAST ACROSS THE REGION TONIGHT. THE ASSOCIATED COLD FRONT
WILL MOVE THROUGH MONDAY AFTERNOON. AFTER A BRIEF RIDGE OF HIGH
PRESSURE MONDAY NIGHT INTO TUESDAY...ANOTHER LOW WILL AFFECT THE
REGION FOR MID WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
LIGHTNIGHT DEVELOPING WITH SHRA MOVG EASTWD ACROSS NRTHN PART OF
CWA...SO ADDED ISOLD THUNDER WITH THAT ACTIVITY FOR NEXT SEVERAL
HOURS....STILL LEAVING POP RELATIVELY LOW ELSEWHERE TILL EARLY
MORNING. SREF SHOWS SMALL CHC THUNDER BY AROUND 9-10Z WITH
LEFTOVERS OF MIDWEST CONVECTION SO INTRODUCED ISOLATED THUNDER FOR
PARTS OF THE CWA AFTER 10Z...OTHERWISE TOOK THUNDER OUT OF
FORECAST UNTIL THEN. COULD SEE A DRY PERIOD MONDAY MORNING IN THE
WARM SECTOR...WITH PRECIP THEN ALONG COLD FRONTAL PASSAGE LATER IN
THE DAY. COULD SEE A FEW TSTORMS WITH COLD FRONT. WITH THE CWA IN
THE WARM SECTOR FOR A GOOD PORTION OF THE DAY MONDAY...TEMPS
SHOULD RUN ANOTHER 5 TO 10 DEGREES BEYOND TODAYS MAXES...DESPITE
EXPECTED CLOUD COVER.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
FOLLOWING THE COLD FRONT PASSAGE...A BRIEF RIDGE OF HIGH PRESSURE
BUILDS SOUTH FOR MONDAY NIGHT INTO EARLY TUESDAY. THEN EXPECT ANOTHER
WARM FRONT TO LIFT THROUGH TUESDAY NIGHT...WITH THE NEXT LOW
TRACKING EAST ACROSS THE CWA DURING THE DAY WEDNESDAY. THE EXACT
TRACK OF THIS LOW WILL HAVE A SIGNIFICANT IMPACT ON
MAXES...ESPECIALLY WEDNESDAY. CURRENTLY FAVORING A TEMP FORECAST
THIS PERIOD WHICH LEANS JUST A BIT LOWER THAN GFS...AS NAM MOS
LOOKS TOO COLD BASED ON MODEL THERMAL FIELDS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT WILL EXIT TO THE EAST BY THURSDAY...WITH PRECIP
GRADUALLY DIMINISHING TO ISOLATED/SCATTERED BY THURSDAY NIGHT.
WITH SIGNIFICANTLY COLDER AIR WORKING INTO THE REGION...PRECIP
WILL LIKELY CHANGE TO SNOW BEFORE ENDING COMPLETELY...BUT WITH
MILD GROUND AND AIR TEMPERATURES NOT LIKELY FALLING TO FREEZING
BEFORE MOST OF THE PRECIP ENDS...DO NOT THINK SIGNIFICANT SNOW
ACCUMULATIONS WILL OCCUR.
MAINLY DRY CONDITIONS ARE PROJECTED TO PREVAIL FOR FRIDAY UNDER
DRY NW FLOW. ECMWF/GFS SHOW SOME DIFFERENCES FOR NEXT WEEKEND...WITH
THE GFS MORE PROGRESSIVE BRINGING THE NEXT SYSTEM INTO THE AREA
FOR THE WEEKEND...WHILE THE ECMWF KEEPS A MORE AMPLIFIED PATTERN
KEEPING A LARGE UPPER LEVEL LOW OVER NEW ENGLAND/EASTERN CANADA
WITH THE NEXT SYSTEM REMAINING FURTHER WEST. GIVEN THE
DIFFERENCES...WILL MAKE SMALL CHANGES...KEEPING SATURDAY DRY...WITH
A LOW END CHANCE OF RAIN/SNOW SHOWERS ON SUNDAY. TEMPERATURES 10-15
DEGREES BELOW NORMAL WILL PREVAIL FOR LATE WEEK...WITH THE
BEGINNINGS OF A MODERATING TREND BY THE END OF THE WEEKEND.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
OVERCAST MIDDLE DECK COVERS MOST OF THE FORECAST AREA THIS EVENING
AHEAD OF THE APPROACHING WARM FRONT. INITIAL PRECIP ENTERING
WITH THE WARM FRONT MOVING INTO NORTHWEST PA BEFORE MIDNIGHT. THE
SHOWERS WILL SPREAD ACROSS THE PA/WV PORTS OVERNIGHT. THINK
PRECIP WILL BE SHOWERY...WITH MVFR CONDITIONS PREVAILING. WITH
SOME ELEVATED INSTABILITY ALONG THE WARM FRONTAL BOUNDARY
TNGT...AND SOME SURFACE BASED INSTABILITY IN ADVANCE OF THE COLD
FRONT MONDAY...AN ISOLATED TSTM OR TWO IS NOT OUT OF THE
QUESTION...ESPECIALLY IN THE NORTH...BUT GIVEN LIMITED COVERAGE...WILL
NOT INCLUDE IN THE TERMINALS FOR NOW. PRECIP WILL DIMINISH IN
COVERAGE MONDAY AFTN AFTER THE COLD FRONT MAKES ITS SWEEP OF THE
AREA. IN ADVANCE OF THE FRONT...SW WINDS ALOFT WILL INCREASE
SIGNIFICANTLY...SO WILL RETAIN LLWS TNGT/EARLY MONDAY.
VFR WILL GENERALLY PREVAIL MONDAY EVENING THROUGH TUESDAY MORNING IN
BETWEEN SYSTEMS. A STRONGER SYSTEM WILL BRING WIDESPREAD
PRECIP/RESTRICTIONS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. EXPECT
PRECIP TO DIMINISH IN COVERAGE FOR LATE IN THE WEEK...BUT COLD NW
FLOW MVFR STRATOCUMULUS IS EXPECTED TO PERSIST OVER THE REGION
THROUGH THURSDAY WITH SOME IMPROVEMENT PROGGED FOR FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Mar 20, 3:57 AM EST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
457 AM EDT SUN MAR 20 2011
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-210900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
457 AM EDT SUN MAR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Thunderstorm Wind, Muskingum
- When
- March 21, 2:20 AM EST
- Where
- Muskingum County, 0.53 mi E of East Fultonham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.850, -82.120
The public reports twigs and small branches broken.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Arizona, March 21 to 22, 20111 death · 10 injured · 58 kt wind · 5 events
- Hail and High Wind in Arizona, March 21, 20111 death · 2 injured · 54 kt wind · 2 events
- Flooding in Iowa, March 21 to 31, 2011$375,000 · 7 events
- Hail and Damaging Winds in Ohio, March 21, 2011$12,000 · 1.25 in hail · 16 events
- Drought in Texas, March 21 to 31, 2011$21,000 · 3 events
- Hail in West Virginia, March 21, 2011$9,000 · 1.75 in hail · 15 events
- Heavy Snow in Montana, March 21 to 23, 201114 events
- Damaging Wind and Lightning Strike in Virginia, March 21, 20111 injured · $12,000 · 50 kt wind · 2 events
- High Wind in New Mexico, March 21, 201161 kt wind · 8 events
- High Surf in Hawaii, March 21 to 26, 20118 events
- Winter Weather in Colorado, March 21 to 23, 20118 events
- Hail in Kentucky, March 21, 20111 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289471.